Are any other ileostomates breathless on exhersion and lightheaded?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

esoR
Veteran Member


Date Joined Jan 2007
Total Posts : 4147
   Posted 11/12/2009 10:08 PM (GMT -6)   
Hi

2+ years with ileostomy due to injury of colon and rectum (no underlying disease). Are any other ilestomates breathless on exhertion and lightheaded? (not actually out of breath on exhertion but just feel it sort of like walking around at high altitude.)

Wondered if it's electrolyte caused or just other related. I drink lots of fluid and stay well hydrated.

Do any other ileostomates try to avoid oxalates to reduce the chance of kidney stones? Haven't had any but don't want any. I know we have an increased risk of getting them.

Thanks for any info.

Rosemary

Equestrian Mom
Veteran Member


Date Joined Mar 2008
Total Posts : 3115
   Posted 11/13/2009 6:09 AM (GMT -6)   
You could be mildly dehydrated even when drinking a lot of fluids...if enough is not absorbed it will just flush out.

How is your output? Liquid? Do you live in an area where you sweat a lot?

I don't worry about kidney stones...I've had an ileo for 10+ years and not had a problem yet. I just do everything I can to eat/drink correctly, for my body, so my output is as close to pudding as possible.

suebear
Forum Moderator


Date Joined Feb 2006
Total Posts : 5690
   Posted 11/13/2009 8:39 AM (GMT -6)   
I also vote for dehydration.

You might try drinking an electrolyte beverage or broth. Salt in either beverage will help you to retain fluids. When engaging in long distance through-hikes I always drink Vitalyte. It's the best hydrating beverage I have found for my revised plumbing. You can read more about it at www.vitalyte.com The product was developed by a chemist/Olympic runner.

Sue
dx proctitis in 1987
dx UC in 1991, was stable until 1998

1998 started prednisone, asacol, pentasa, nortriptylene, ativan, 6MP, rowasa enemas and suppositories, hydrocortisone enemas, tried the SCD diet, being a vegetarian, omega 3s, flax, pranic healing, yoga, acupuncture, probiotics

2000 lost all my B-12 stores and became anemic

2001 opted for j-pouch surgery- now living life med-free


Roliie
Regular Member


Date Joined May 2009
Total Posts : 33
   Posted 11/13/2009 9:26 AM (GMT -6)   
What are oxalates? Yes it sound like dehyration to me as well. My husband is struggling with this as well. I am ordering some Vitalyte today, I dont want him on Gatroade every day for long term. How do you get the output to thicken. His has been watery since surgery and I believe that is what is dehyrating him, it is not high volume but liquid. He drinks the required amount of water but has to have salt and sugar and water drink in the morning each day it seems. He was not well earlier this week but seem to be improving with electrolytes and salt.

thoughts please

vette guy
Veteran Member


Date Joined Nov 2006
Total Posts : 650
   Posted 11/13/2009 9:38 AM (GMT -6)   
I'm wondering if it's a combination of dehydration and low iron.  But, there's no "Dr." in front of my name, so what the hell do I know!

privey
Regular Member


Date Joined Oct 2009
Total Posts : 453
   Posted 11/13/2009 9:38 AM (GMT -6)   
I become SOB sometimes when I stand after sitting awhile. This past week has been a good one and I didn't have an occurence until yesterday. I'm on a blood pressure med and that would be the only thing that would contribute to it other than be dehydrated. I'm rarely light headed but when my dosage wasn't right I would stand up and find myself on the floor because I'd not only was light headed I would pass out. Are you on a BP med? Could that be causing it?

I also attribute some of mine to weather change, if it is humid or dry? did the barometric pressure go up or down. That's the stuff I associate mine with now. I could be crazy and it wouldn't be the first time I was but that is what goes on with me.

esoR
Veteran Member


Date Joined Jan 2007
Total Posts : 4147
   Posted 11/13/2009 11:04 AM (GMT -6)   
Hi Thanks for replies,

I'm on no medications and as far as I know have no other health issues. My appetite is low so I don't eat that much solid foods. I drink a lot of juices, milk, liquid yogurt, so my output is normal in volume but always liquidy. If I drink lemonade or Orange juice it really get liquidy and increased.

I will try for more of a pudding consistency; sounds like you're right about the dehydration.

To the oxalate question, oxalates are found in coffee, tea beer, wheat germ, and green veggies. They can combine with calcium and give you kidney stones. Glad to hear that one person has had an ileo for 10 years with no kidney stone issues. I live in the northeast so it's not excessively hot. I will check into the Vitalyte. There is too much sugar in gatorade which increases my output and makes it more watery. I do get Vit B12 shots monthly and am borderline anemic. Will get checked again. Will try to increase salt, but too much increases my output. THis is a juggling act. Thanks, any other ideas are also welcomed. Rosemary

Equestrian Mom
Veteran Member


Date Joined Mar 2008
Total Posts : 3115
   Posted 11/13/2009 12:27 PM (GMT -6)   
Rosemary~I think you just answered your question...you have to find a way to increase your food intake to help with the absorbtion. If you think an IV would help things along it would be worth getting to your doc's for one. That way you can get your appetite back, feel better and start from scratch.

here are the signs of dehydration when a person has an ileostomy:

http://www.mountsinai.on.ca/care/ibd-for-caregivers/care-standards-and-nursing-care/patient-teaching-guide/12-dehydration-and-electrolyte-imbalance-ileostomy

don't wait too long to get help!

esoR
Veteran Member


Date Joined Jan 2007
Total Posts : 4147
   Posted 11/13/2009 5:18 PM (GMT -6)   
OHIO76,

Thanks, I've been telling docs how I feel for 2 years now and the only one who suggested an IV was a naturopathic doc. I didn't do it because I'd been through so much the last thing I wanted to do was an IV.. But I'm caught in a cycle...no hunger, so not eat much, very thirsty, drink a lot, loose a lot of liquid and round and round I go. I will call this naturopathic doc and try the IV. What kind is it just saline solution?

I will check the link. Thanks.

What do you eat to make a pudding-like consistency?

Rosemary

esoR
Veteran Member


Date Joined Jan 2007
Total Posts : 4147
   Posted 11/13/2009 5:26 PM (GMT -6)   
OHIO,

I just checked the link and it sounds just like me. My regular Primary Care doc is all into this It's all in your head thing. I think I'll get back in touch with the naturopath and try the IV. Should I feel hungrier after I get it? Then I can start with this type of healthy foods? Thanks, Rosemary

Equestrian Mom
Veteran Member


Date Joined Mar 2008
Total Posts : 3115
   Posted 11/13/2009 8:57 PM (GMT -6)   
I think you'll feel better and will WANT to eat:) your body is just so far behind right now:( I eat a modified 'low glycemic' diet...you can look it up on line....but I basically eat foods that are not processed and i've given up breads:( but I feel so unbelievably good, that I don't miss it:) It won't work for everyone, but I've found foods that my body accepts, so I've stuck with it. I don't get up at night and only empty about 3-4 times a day:)

anytime you change your diet, your body will have to adjust, so be patient when you make changes!

esoR
Veteran Member


Date Joined Jan 2007
Total Posts : 4147
   Posted 11/13/2009 9:25 PM (GMT -6)   
Thanks OHIO, I will try the IV and look up the low glycemic diet. Rosemary
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, August 16, 2017 9:18 AM (GMT -6)
There are a total of 2,856,023 posts in 313,357 threads.
View Active Threads


Who's Online
This forum has 155017 registered members. Please welcome our newest member, Lizsdad.
475 Guest(s), 15 Registered Member(s) are currently online.  Details
NicHostetler, PeteZa, Kct, physedgirl09, Lizsdad, sebreg, Doire, pmm73, U B Tough, TxBart, BDMX2, ddyss, Supportive Daughter, j. hall, MacroMan


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer